Arkansas, 2003Flash Flood in Arkansas, November 18, 2003
November 18, 2003 · NWS LZK · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 17, 3:45 PM CST, 11 hours 15 minutes earlier.
Area forecast discussion, Nov 17, 3:45 PM CST, 11 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CST MON NOV 17 2003
INTERESTING NIGHT SETTING UP WITH MANY FACTORS COMING TOGETHER FOR A
POTENTIAL HEAVY RAINFALL/DAMAGING WIND EVENT. HAVE DECIDED TO ISSUE
FLASH FLOOD WATCH FOR THE FAR SOUTHEAST COUNTIES...AS SOME AREAS
HAVE RECEIVED OVER 3 INCHES OF RAINFALL IN THE PAST 72 HOURS. WITH
ANY ADDITIONAL RAINFALL...FLOODING WILL BE QUICK TO OCCUR.
WARM FRONT IN CENTRAL ARKANSAS...AND HAS NOT MOVED MUCH TO THE
NORTH. MUCH OF THE AREA STAYED IN THE LOW CLOUDS...WITH ONLY AROUND
A 10 DEGREE TEMPERATURE RISE. DEW POINTS HAVE RISEN CONSIDERABLY TO
READINGS IN THE MID 60S. COLD FRONT PRESENTLY IN THE PANHANDLES OF
TEXAS AND OKLAHOMA...AND WILL PROGRESS EASTWARD TONIGHT. UPPER LEVEL
SUPPORT AND DYNAMICS IMPRESSIVE WITH THIS SYSTEM...BUT INSTABILITY
WILL BE A LIMITING FACTOR. WITH OVERCAST SKIES OVER MUCH OF THE
STATE...A LARGE WARM UP DID NOT OCCUR. MAIN CONCERN WITH THIS SYSTEM
IS HEAVY RAINFALL POTENTIAL AND DAMAGING WINDS WITH A SQUALL LINE
DEVELOPING AHEAD OF THE COLD FRONT.
COLD FRONT WILL MOVE THROUGH THE STATE DURING THE MORNING HOURS
TUESDAY...WITH UPPER TROUGH MOVING THROUGH LATER IN THE DAY. WENT
WITH CHANCE POPS OF SHOWERS AND THUNDERSTORMS...AS COLD AIR ALOFT
WILL LEAD TO INSTABILITY SHOWERS.
HIGH PRESSURE WILL MOVE INTO THE REGION FOR THE END OF THE WORK
WEEK...WITH MOSTLY CLEAR CONDITIONS AND NEAR NORMAL TEMPERATURES.
NEXT CHANCE OF PRECIPITATION WILL BE WITH A WEAK COLD FRONT FOR THE
UPCOMING WEEKEND. EXTENDED MODELS HAVE NOT BEEN VERY CONSISTENT...SO
DID NOT WANT TO BUY IN TOO HEAVILY.
HRO 53 59 40 60 / 100 50 40 0
LIT 61 66 43 63 / 100 60 30 0
HOT 61 66 43 64 / 100 50 30 0
PBF 63 67 42 64 / 100 70 30 0
.LZK...
AR...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES ARZ056>057...ARZ063>065
...ARZ067>069.
58
Hazardous weather outlook, Nov 18, 1:55 AM CST, 1 hour 5 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181100-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
155 AM CST TUE NOV 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TONIGHT
WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS MOVED FROM WESTERN INTO
CENTRAL ARKANSAS DURING MONDAY EVENING...AND WILL CONTINUE HEADING
INTO EASTERN SECTIONS OF THE STATE THROUGH DAWN TUESDAY. FOR THE
MOST PART...IT HAS BEEN A HEAVY RAIN EVENT...WITH THREE TO FOUR
INCHES OF PRECIPITATION IN SOME AREAS WEST OF LITTLE ROCK.
THE RAINFALL IN ARKANSAS WAS AHEAD OF A STORM SYSTEM TO THE WEST.
INSTABILITY SURROUNDING THE SYSTEM HAS BEEN RATHER LOW...WITH
THUNDERSTORMS HAVING DIFFICULTY DEVELOPING. HOWEVER...THERE IS A
LOT OF WIND ENERGY ALOFT ASSOCIATED WITH THE SYSTEM. SOME OF THIS
ENERGY IS CREATING AREAS OF ROTATION IN DEVELOPING STORMS.
FOR THE REST OF TONIGHT...THESE AREAS OF ROTATION WILL BE NOTED IN
ABOUT THE EASTERN HALF OF ARKANSAS. THERE IS AN OUTSIDE CHANCE THAT
ISOLATED TORNADOES MAY FORM. GIVEN THIS...A TORNADO WATCH HAS BEEN
POSTED FOR EASTERN ARKANSAS UNTIL 8 AM.
OTHERWISE...THE THREAT OF HEAVY RAIN WILL SHIFT INTO EASTERN
ARKANSAS OVERNIGHT BEFORE WIDESPREAD PRECIPITATION ENDS TUESDAY
MORNING.
PEOPLE ACROSS ARKANSAS ARE ADVISED TO CONTINUE MONITORING THE
WEATHER OVERNIGHT. LISTEN FOR LATER STATEMENTS AND FORECASTS FOR THE
MOST UP TO DATE INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE SYSTEM TO THE WEST WILL MOVE OVER ARKANSAS ON TUESDAY. THE
SYSTEM WILL BRING PROGRESSIVELY COLDER AIR ALOFT. THIS WILL MOVE
OVER WARMER CONDITIONS NEAR THE GROUND...WITH THE ATMOSPHERE
DESTABILIZING. AFTER WIDESPREAD PRECIPITATION EXITS TO THE EAST
TUESDAY MORNING...SCATTERED THUNDERSTORMS COULD REDEVELOP DURING
THE AFTERNOON.
IT IS POSSIBLE THAT SOME OF THE STORMS TUESDAY AFTERNOON COULD
BECOME SEVERE. AT THIS TIME...IT APPEARS THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL.
THE ENTIRE WEATHER SYSTEM WILL PUSH EAST OF ARKANSAS BY WEDNESDAY
WITH HIGH PRESSURE FORECAST TO PREVAIL THROUGH FRIDAY. ANOTHER
SYSTEM WILL BRING THE NEXT CHANCE OF RAIN BY THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION DOES NOT APPEAR NECESSARY OVERNIGHT...BUT MAY
BE REQUIRED TUESDAY AFTERNOON.
46
In the hours before
Special weather statement, Nov 17, 9:10 PM CST, 5 hours 50 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-180500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
910 PM CST MON NOV 17 2003
...HEAVY RAIN WITH ISOLATED SEVERE WEATHER OVERNIGHT...
PRECIPITATION WAS BECOMING WIDESPREAD ACROSS THE WESTERN HALF OF
ARKANSAS AS OF MONDAY EVENING. AT 9 PM...PRECIPITATION WAS MOSTLY
WEST OF SALEM...CONWAY AND CAMDEN...AND WAS BUILDING TO THE EAST.
PARTS OF NEWTON COUNTY HAD RECEIVED 1 TO 1.5 INCHES OF RAIN...WITH
AREAS OF HEAVY RAIN EXPECTED OVERNIGHT.
AS FAR AS SEVERE WEATHER...THERE HAD NOT BEEN ANY AS OF 9 PM. WHILE
THE ATMOSPHERE DESTABILIZED SOMEWHAT ON MONDAY AS WARM AND MOIST AIR
SURGED NORTHWARD FROM THE GULF COAST...THE DESTABILIZATION WAS
LIMITED BECAUSE OF LOTS OF CLOUDS AND LACK OF SUNSHINE. DUE TO A
LACK OF INSTABILITY...THUNDER HAS HAD DIFFICULTY DEVELOPING.
OVERNIGHT...A STORM SYSTEM WILL APPROACH FROM THE WEST. A LOT OF
WIND ENERGY ALOFT IS ASSOCIATED WITH THE SYSTEM...AND IT IS POSSIBLE
THAT SOME OF THIS ENERGY MAY BE TRANSFERRED TO THE GROUND IN A FEW
DEVELOPING STORMS. EVEN SO...ANY WIND DAMAGE WILL BE LIMITED WITH
ONLY ISOLATED SEVERE WEATHER EXPECTED.
IN BRIEF...A HEAVY RAIN EVENT IS EXPECTED OVERNIGHT WITH LITTLE IN
THE WAY OF SEVERE WEATHER. IN FACT...A FLASH FLOOD WATCH IS IN
EFFECT TONIGHT IN SOUTHEAST ARKANSAS...WITH A NEARLY SATURATED
GROUND THERE DUE TO RECENT RAIN.
PEOPLE ACROSS ARKANSAS ARE ADVISED TO CONTINUE MONITORING THE
WEATHER OVERNIGHT. LISTEN FOR LATER STATEMENTS AND FORECASTS FOR THE
MOST UP TO DATE INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.
46
Special weather statement, Nov 17, 11:35 PM CST, 3 hours 25 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-180800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1135 PM CST MON NOV 17 2003
...HEAVY RAIN WITH ISOLATED SEVERE WEATHER OVERNIGHT...
HEAVY RAIN WAS OCCURRING ACROSS THE NORTHWEST HALF OF ARKANSAS AS OF
11 PM MONDAY EVENING. THE HEAVIEST PRECIPITATION WAS NOTED FROM
SALEM TO CLINTON...MORRILTON...HOT SPRINGS AND MURFREESBORO. THIS
AXIS OF HEAVY PRECIPITATION WAS SLIDING SLOWLY TO THE EAST.
SINCE 6 PM...1 TO 2 INCHES OF RAIN AND LOCALLY MORE WAS COMMON IN
WESTERN SECTIONS OF THE STATE. A FEW TOTALS INCLUDED 1.86 INCHES AT
RUSSELLVILLE...1.74 INCHES AT MOUNT IDA AND 1.21 INCHES AT MOUNTAIN
HOME.
AS FAR AS SEVERE WEATHER...THERE HAD NOT BEEN ANY AS OF 11 PM. IN
FACT...THERE HAS BEEN LITTLE IN THE WAY OF THUNDER OVERALL.
HOWEVER...THERE IS A LOT OF WIND ENERGY ALOFT. AT LITTLE ROCK...
WINDS WERE OUT OF THE SOUTH AT 60 TO 70 MPH JUST A FEW THOUSAND
FEET ABOVE THE GROUND. IT IS POSSIBLE THAT SOME OF THIS ENERGY MAY
BE TRANSFERRED TO THE GROUND IN A FEW DEVELOPING STORMS. EVEN
SO...ANY WIND DAMAGE WILL BE LIMITED WITH ONLY ISOLATED SEVERE
WEATHER EXPECTED.
IN BRIEF...A HEAVY RAIN EVENT IS EXPECTED OVERNIGHT WITH LITTLE IN
THE WAY OF SEVERE WEATHER.
PEOPLE ACROSS ARKANSAS ARE ADVISED TO CONTINUE MONITORING THE
WEATHER OVERNIGHT. LISTEN FOR LATER STATEMENTS AND FORECASTS FOR THE
MOST UP TO DATE INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.
46
Special weather statement, Nov 18, 2:25 AM CST, 35 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
225 AM CST TUE NOV 18 2003
...HEAVY RAIN WITH ISOLATED SEVERE WEATHER OVERNIGHT...
HEAVY RAIN SHIFTED FROM WESTERN INTO CENTRAL ARKANSAS MONDAY
EVENING...AND WILL CONTINUE SLIDING INTO EASTERN SECTIONS OF THE
STATE EARLY THIS MORNING.
AS OF 2 AM THIS MORNING...THE HEAVIEST PRECIPITATION WAS NOTED FROM
MELBOURNE...TO CONWAY AND LITTLE ROCK...TO PINE BLUFF AND
MONTICELLO.
SINCE 6 PM MONDAY EVENING...PARTS OF NORTHERN AND WESTERN ARKANSAS
RECEIVED 2 TO 4 INCHES OF RAIN. FLASH FLOOD WARNINGS WERE IN ABOUT
HALF A DOZEN COUNTIES IN THE NORTH AND WEST THROUGH EARLY THIS
MORNING. A FEW TOTALS INCLUDED 3.23 INCHES AT RUSSELLVILLE...2.49
INCHES AT MOUNT IDA...2.09 INCHES AT HOT SPRINGS AND 1.56 INCHES AT
MOUNTAIN HOME.
AS FAR AS SEVERE WEATHER...THERE HAD NOT BEEN ANY AS OF 2 AM. IN
FACT...THERE HAS BEEN LITTLE IN THE WAY OF THUNDER OVERALL.
HOWEVER...THERE IS A LOT OF WIND ENERGY ALOFT. AT LITTLE ROCK...
WINDS WERE OUT OF THE SOUTH AT 50 TO 60 MPH JUST A FEW THOUSAND
FEET ABOVE THE GROUND. IT IS POSSIBLE THAT SOME OF THIS ENERGY MAY
CAUSE ROTATION IN A FEW DEVELOPING STORMS...WITH ISOLATED TORNADOES
POSSIBLE.
A TORNADO WATCH HAS BEEN POSTED FOR ABOUT THE EASTERN HALF OF
ARKANSAS THROUGH 8 AM THIS MORNING. THIS INCLUDES AREAS EAST OF
SALEM...MOUNTAIN VIEW...LONOKE...AND HAMPTON.
PEOPLE ACROSS ARKANSAS ARE ADVISED TO CONTINUE MONITORING THE
WEATHER OVERNIGHT. LISTEN FOR LATER STATEMENTS AND FORECASTS FOR THE
MOST UP TO DATE INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.
46
Flash Flood, Izard
- When
- November 18, 3:00 AM CST to 5:00 AM CST
- Where
- Izard County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.095, -91.913 (the zone’s center; the record gives no point)
Heavy rainfall produced localized flooding over parts of Izard County. A number of county roads were covered by high water and impassible for a few hours.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Oklahoma, November 18, 2003$20 million · 2.75 in hail · 15 events
- Tornadoes and Flash Flood in Mississippi, November 18, 20032 injured · $754,000 · F1 · 34 events
- Rip Current in Florida, November 18, 20031 death · 1 event
- Hail in Missouri, November 18, 2003$6.0 million · 2.75 in hail · 1 event
- Tornado in Louisiana, November 18, 2003$250,000 · F1 · 1 event
- Tornado in Alabama, November 18, 20032 injured · $100,000 · F1 · 1 event
- Damaging Winds in Alabama, November 18, 2003$360,000 · 80 kt wind · 14 events
- High Wind and Strong Wind in Washington, November 18 to 19, 2003$350,000 · 54 kt wind · 3 events
- Tornado in Alabama, November 18, 2003$105,000 · F1 · 1 event
- Tornado in Louisiana, November 18, 2003$100,000 · F1 · 1 event
- Flash Flood in Arkansas, November 18, 2003$300,000 · 1 event
- Damaging Winds in Louisiana, November 18, 2003$194,000 · 87 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330616.